MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C4060
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/30/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a pulmonary arteriovenous malformation (avm) using ruby coils.During the procedure, the physician successfully placed seventeen ruby coils in the avm using a lantern delivery microcatheter (lantern).While advancing the eighteenth ruby coil through the lantern, the physician experienced resistance.The physician continued to advance the ruby coil against resistance, and consequently, the pusher assembly of the ruby coil broke and the ruby coil unintentionally detached within the lantern.Therefore, the lantern containing the detached ruby coil was removed and the ruby coil was flushed out.The procedure was completed using the same lantern and additional ruby coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was fractured approximately 33.5 cm from the proximal end.Conclusions: evaluation of the returned ruby coil confirmed a fractured pusher assembly and detached embolization coil.If the device is forcefully advanced against resistance, damage such as a kink may occur.If a kinked device is further manipulated, the kink may worsen to a fracture.If the pusher assembly fractures, the pull wire will likely retract out of the pusher assembly distal detachment tip (ddt).If this occurs, the proximal constraint sphere will release from the ddt and allow the embolization coil to detach.The lantern was used to complete the procedure; therefore, the root cause of the resistance could not be determined.The embolization coil was not returned for evaluation.Evaluation of the returned lantern revealed an ovalization on the distal tip.The lantern was used to complete the procedure; therefore, the ovalization was likely incidental to the reported complaint and may have occurred post procedure.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9169864
Report Number3005168196-2019-01902
Device Sequence Number2591852
Product Code HCG
UDI-Device Identifier00814548019437
UDI-Public00814548019437
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/10/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/03/2026
Device Catalogue NumberRBY2C4060
Device Lot NumberF86270
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/10/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/10/2019
Supplement Date Received by Manufacturer11/04/2019
Initial Report FDA Received Date10/08/2019
Supplement Report FDA Received Date11/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005